Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 17, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Sep 12, 2024, 1:56 AM CDT for 17 counties in North Dakota. It took effect at Sep 12, 2024, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2024, 1:56 AM CDT (06:56 UTC)
- In effect from
- Sep 12, 2024, 1:00 PM CDT
- Expired
- Sep 12, 2024, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 53 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 910 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
253 WWUS73 KFGF 120656 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 156 AM CDT Thu Sep 12 2024 NDZ006>008-014>016-024-026>030-038-039-049-052>054-121500- /O.NEW.KFGF.WI.Y.0017.240912T1800Z-240913T0000Z/ Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- Including the cities of Fairdale, Minnewaukan, Wahpeton, Fort Totten, Backoo, Tolna, Grafton, Drayton, Grand Forks, Milnor, Langdon, Kelso, Hatton, Walhalla, Leroy, Maddock, Leeds, Oakwood, Akra, Bowesmont, Rutland, Finley, Mcville, Park River, Portland, Devils Lake, Hope, Cavalier, Maida, Hillsboro, Lakota, Mount Carmel, Valley City, Aneta, Enderlin, Gwinner, Cooperstown, McLeod, Nash, Vang, New Rockford, Lisbon, Fargo, Roseville, Adams, Forman, Dresden, Lankin, Considine, Cando, and Mayville 156 AM CDT Thu Sep 12 2024 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...From 1 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down resulting in minor tree damage may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ MM
2 follow-up statements
301 WWUS73 KFGF 121916 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 216 PM CDT Thu Sep 12 2024 NDZ006>008-014>016-024-026>030-038-039-049-052>054-130000- /O.CON.KFGF.WI.Y.0017.000000T0000Z-240913T0000Z/ Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- Including the cities of Mount Carmel, Kelso, Mayville, Nash, Langdon, Grafton, Oakwood, Devils Lake, Rutland, Maida, Adams, Minnewaukan, Dresden, Hope, Park River, Fairdale, Vang, Tolna, Enderlin, Leroy, Lisbon, Forman, Akra, Valley City, Cavalier, Bowesmont, Cooperstown, Aneta, McLeod, Gwinner, Finley, Portland, Fargo, Lankin, Grand Forks, Leeds, Considine, Fort Totten, Lakota, Mcville, Hillsboro, Walhalla, Hatton, Drayton, New Rockford, Backoo, Cando, Roseville, Milnor, Maddock, and Wahpeton 216 PM CDT Thu Sep 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Spender
350 WWUS73 KFGF 122350 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 650 PM CDT Thu Sep 12 2024 NDZ006>008-014>016-024-026>030-038-039-049-052>054-130100- /O.EXP.KFGF.WI.Y.0017.000000T0000Z-240913T0000Z/ Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- Including the cities of Nash, Maida, Hope, Lisbon, Langdon, Fort Totten, Cooperstown, Vang, Grand Forks, Hillsboro, Lakota, Fargo, Grafton, Enderlin, Valley City, Finley, Mayville, Bowesmont, Park River, McLeod, Wahpeton, Cando, Oakwood, Hatton, Drayton, Devils Lake, Minnewaukan, Cavalier, Leeds, Maddock, Roseville, Forman, Dresden, Mount Carmel, Backoo, Walhalla, Kelso, Portland, Gwinner, Milnor, Considine, Lankin, Tolna, Mcville, Rutland, Aneta, Fairdale, New Rockford, Leroy, Akra, and Adams 650 PM CDT Thu Sep 12 2024 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... The strongest winds have been decreasing and the threat has ended. $$ DJR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Sep 11, 10:36 PM CDT, 3 hours 20 minutes earlier. Its key messages:
- Surface smoke continues to slowly diminish this evening, with mid level smoke persisting into Thursday morning.
- Wind gusts on Thursday could approach 40 mph from the Red River Valley and points west.
Area forecast discussion, Sep 11, 10:36 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1036 PM CDT Wed Sep 11 2024 .KEY MESSAGES... - Surface smoke continues to slowly diminish this evening, with mid level smoke persisting into Thursday morning. - Wind gusts on Thursday could approach 40 mph from the Red River Valley and points west. && .UPDATE... Issued at 936 PM CDT Wed Sep 11 2024 Impacts continue to be limited this evening to diminishing smoke. Showers appear to have exited the area for the most part and we will remain dry overnight tonight. UPDATE Issued at 621 PM CDT Wed Sep 11 2024 A frontal boundary propagating northward just northwest of Fargo will continue to increase dewpoints over the next few hours. This will take most smoke away from the area overnight tonight with general improvements tomorrow. No major impacts are expected overnight as the only precipitation will be showers within the Devils Lake Basin with generally very light rainfall amounts. && .DISCUSSION... Issued at 345 PM CDT Wed Sep 11 2024 ...Synopsis... South to southwest H5 flow continues into the weekend, with a strengthening pressure gradient heading into Thursday. Troughing to the west is expected to maintain the overall pattern well into next week, with several shortwaves traversing the flow. Warmer than average temperatures are expected to continue through the period as ridging is expected remain rather strong across the Upper Midwest. For the remainder of today, surface smoke continues to impact air quality and, in some cases, visibility. Many areas have seen substantial improvement this afternoon; however, surface smoke will be slow to scour out of the Red River Valley heading into the evening and overnight hours. ...Wind Gusts Could Reach 40 mph Thursday... Winds are expected to pick up out of the south to southeast on Thursday as the pressure gradient tightens to our west. From the Red River Valley westward, sustained wind speeds of 20-25 mph are possible, along with gusts upwards of 40 mph. The potential for higher gusts will be limited in areas east of the Red River Valley, with 10-15 mph sustained winds and gusts up to 25 mph. Showers and thunderstorms are possible on Friday as a shortwave moves across the area. At this point, the probability of severe thunderstorms looks rather low. Accumulation potential shows around a 30 percent chance for QPF of 0.25 inch or more, primarily west of the Red River. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1034 PM CDT Wed Sep 11 2024 VFR conditions will prevail for the TAF period as smoke will continue to diminish in the lowest levels. Winds will increase from the east/southeast through the day tomorrow, with gusts exceeding 30 knots at times for all sites except BJI. Wind shear will also arise after sunset approaching 50 knots from the southeast. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Perroux DISCUSSION...Lynch AVIATION...Perroux
Hazardous weather outlook, Sep 11, 5:36 PM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 536 PM CDT Wed Sep 11 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-122245- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 536 PM CDT Wed Sep 11 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Air quality may drop into the unhealthy range due to areas of smoke through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
Nearby
Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.